IDEAS home Printed from https://ideas.repec.org/a/cup/etheor/v18y2002i04p913-925_18.html
   My bibliography  Save this article

On Variable Selection In Linear Regression

Author

Listed:
  • Kabaila, Paul

Abstract

Shibata (1981, Biometrika 68, 45–54) considers data-generating mechanisms belonging to a certain class of linear regressions with errors that are independent and identically normally distributed. He compares the variable selection criteria AIC (Akaike information criterion) and BIC (Bayesian information criterion) using the following type of comparison. For each fixed possible data–generating mechanism, these criteria are compared as the data length increases. The results of this comparison have been interpreted as meaning that, in the context of the data-generating mechanisms considered by Shibata, AIC is better than BIC for large data lengths. Shibata's comparison is pointwise in the space of data–generating mechanisms (as the data length increases). Such comparisons are potentially misleading. We consider a simple class of data-generating mechanisms satisfying Shibata's assumptions and carry out a different type of comparison. For each fixed data length (possibly large) we compare the variable selection criteria for every possible data-generating mechanism in this class. According to this comparison, for this class of data-generating mechanisms no matter how large the data length AIC is not better than BIC.

Suggested Citation

  • Kabaila, Paul, 2002. "On Variable Selection In Linear Regression," Econometric Theory, Cambridge University Press, vol. 18(4), pages 913-925, August.
  • Handle: RePEc:cup:etheor:v:18:y:2002:i:04:p:913-925_18
    as

    Download full text from publisher

    File URL: https://www.cambridge.org/core/product/identifier/S0266466602184052/type/journal_article
    File Function: link to article abstract page
    Download Restriction: no

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Leeb, Hannes & Potscher, Benedikt M., 2008. "Sparse estimators and the oracle property, or the return of Hodges' estimator," Journal of Econometrics, Elsevier, vol. 142(1), pages 201-211, January.
    2. Wan, Alan T.K. & Zhang, Xinyu & Zou, Guohua, 2010. "Least squares model averaging by Mallows criterion," Journal of Econometrics, Elsevier, vol. 156(2), pages 277-283, June.

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:cup:etheor:v:18:y:2002:i:04:p:913-925_18. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Keith Waters). General contact details of provider: https://www.cambridge.org/ect .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.